Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 103, NWS Midland/Odessa, TX

July 29, 2004Terrell County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jul 29, 2004, 8:48 PM CDT for Terrell County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2004, 8:48 PM CDT (01:48 UTC)
Expired
Jul 29, 2004, 11:45 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Terrell County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 1.8 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2004-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2983 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2004-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2983 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1261 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 300149
FFWMAF
TXC443-300445-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
848 PM CDT THU JUL 29 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  TERRELL COUNTY IN SOUTHWEST TEXAS

* UNTIL 1145 PM CDT

* AT 845 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED    
  THUNDERSTORMS CAPABLE OF PRODUCING FLASH FLOODING...9 MILES EAST   
  OF DRYDEN. THE STORMS PRODUCING THE HEAVY RAIN WERE NEARLY 
  STATIONARY. HOWEVER...THESE THUNDERSTORMS CONTINUE TO DEVELOP
  TO THE WEST AND SOUTH.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3025 10223 3010 10229 2995 10236 2983 10210
      2984 10178 3023 10179 3050 10174

$$
1 follow-up statement
000 
WGUS74 KMAF 300347
FFSMAF
TXC443-300445-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1046 PM CDT THU JUL 29 2004

...THE FLASH FLOOD WARNING FOR TERRELL COUNTY WILL BE ALLOWED TO 
EXPIRE...

AT 1042 PM CDT...THUNDERSTORMS CAPABLE OF PRODUCING FLASH FLOODING 
HAVE DISSIPATED OR MOVED OUT OF TERRELL COUNTY. HOWEVER...RUNOFF MAY 
CONTINUE TO RESULT IN FLOODING OF SOME LOW LYING AREAS ALONG 
PORTIONS OF HIGHWAY 349 AND FM 2400.   
 
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3025 10223 3010 10229 2995 10236 2983 10210
      2984 10178 3023 10179 3050 10174

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 2:34 PM CDT, 6 hours 14 minutes earlier.

Area forecast discussion, Jul 29, 2:34 PM CDT, 6 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
234 PM CDT THU JUL 29 2004

.SHORT TERM...
WATER VAPOR DEPICTS UA TROF SLOWLY EDGING EWD WITH DRIER AIR
INFILTRATING INTO NM WITH NW FLOW. 3H ISOTACHS INDICATE A 50KT JET
LIFTING NE IN SW OK WITH WHAT LOOKS LIKE MAIN SHRTWV TROF MVG E
ACRS PANHANDLES. SFC BOUNDARY INTO TRANS PECOS RGN WHERE MSAS
SUGGEST BEST CONVERGENCE. MSAS ALSO DEPICTS SB INSTABILITY AXIS FROM
SE NM INTO TRANS PECOS. ISOLD TSTM HAS DEVELOPED IN SE NM IN CLOSE
PROXIMITY TO UA TROF AXIS WITHIN SB INSTABILITY AXIS. BASED ON
VISIBLE IMAGERY EXPECT THAT TSTMS WILL CONTINUE TO DEVELOP ACRS LEA
COUNTY AND MOVE SE WITH THE NARROW SB INSTABILITY AXIS. LOWER TRANS
PECOS ALSO FAVORED WITH BEST POPS (40%) WHERE ABUNDANT SUNSHINE ALSO
OCCURRING. PW/S STILL VERY HIGH (1.25) ACRS THE TRANS PECOS AND HVY
RN STILL A CONCERN...WILL INCLUDE MENTION IN GRIDS/ZFP/HWO.

.LONG TERM...
VERY LITTLE DIFFERENCES NOTED AMONG THE MODEL SOLUTIONS THIS MORNING
AND ALL APPEAR REASONABLY WELL INITIALIZED.  THE OPERATIONAL GFS
JIVES WITH THE EARLIER GFS ENSEMBLE MEANS REGARDING THE GROWTH AND
EVENTUAL EASTWARD TRANSLATION OF AN UPPER RIDGE OVER THE SOUTHERN
ROCKIES.  WHAT THIS WILL MEAN IS A RETURN TO MORE TYPICAL LATE JULY
AND EARLY AUGUST WEATHER.  TEMPERATURES WILL WARM A BIT MORE EACH
DAY AS THERMAL RIDGING ALOFT INCREASES AND WET SOILS DRY OUT.  HAVE
MAINTAINED A SLIGHT CHANCE OF DIURNAL THUNDER EACH DAY INVOF THE
MOUNTAINS AND ADJACENT PLAINS FRIDAY AND SATURDAY...BUT BY SUNDAY...
THE UPPER RIDGE SHOULD HAVE BUILT EAST ENOUGH TO KEEP CONVECTION
SUPPRESSED OVER THE MOUNTAINS.  THEREAFTER...HOT AND DRY CONDITIONS
ARE FORECAST FOR THE ENTIRE REGION THROUGH AT LEAST THE MIDDLE OF
NEXT WEEK.  AFTER THAT DEPENDS A LOT ON WHAT GOES ON IN THE GULF...
STAY TUNED.

OVERALL THE GRIDS WERE IN GOOD SHAPE.  HAVE RECONFIGURED POP...
SKY...WX...AND QPF GRIDS TO REFLECT ABOVE REASONING.  MAX AND MIN
TEMPS WERE TWEAKED TOWARD A BLEND OF THE GFS/GFS ENSEMBLE VALUES...
WHILE A GFS/GUIDANCE BLEND LOOKS COOL FOR WIND-RELATED FIELDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             67  94  70  96 /  20  10  10  10
CARLSBAD NM               66  96  69  97 /  20  20  20  10
DRYDEN TX                 70  93  71  93 /  40  20  10  10
FORT STOCKTON TX          68  92  70  94 /  40  20  20  10
GUADALUPE PASS TX         63  90  68  89 /  20  20  20  20
HOBBS NM                  65  95  69  97 /  30  10  10  10
MARFA TX                  56  87  57  88 /  40  20  20  20
MIDLAND INTL AIRPORT TX   66  92  70  95 /  30  10  10  10
ODESSA TX                 66  94  70  96 /  30  10  10  10
WINK TX                   69  97  73 100 /  30  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

49/70
Hazardous weather outlook, Jul 29, 1:32 PM CDT, 7 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
132 PM CDT THU JUL 29 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-300500-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
132 PM CDT (1232 PM MDT) THU JUL 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE REGION
INTO THE EVENING. MOST STORMS WILL OCCUR ACROSS SOUTHEAST NEW
MEXICO...THE LOWER TRANS PECOS AND EASTERN BIG BEND REGION WHERE
DEEP MOISTURE IS STILL IN PLACE. LOCAL FLOODING OR FLASH FLOODING
IS A CONCERN AS THE GROUND IS SATURATED. STORMS WILL ALSO BE CAPABLE
OF LOCAL STRONG WIND GUSTS TO NEAR 55 MPH AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.